Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 30, NWS Topeka, KS

June 4, 2000Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2000, 7:32 AM CDT for Republic County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2000, 7:32 AM CDT (12:32 UTC)
Expired
Jun 4, 2000, 8:00 AM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Republic County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:50 AM CDTHail 1Republic, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 041233
SVRTOP
KSC157-041300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
732 AM CDT SUN JUN 4 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 800 AM CDT

* AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF REPUBLIC...OR ABOUT 32 MILES
  NORTH OF CONCORDIA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  REPUBLIC
  OPEN COUNTRY ACROSS NORTHWEST REPUBLIC COUNTY
  BELLEVILLE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STO RM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:08 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 4, 2:08 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
208 AM CDT SUN JUN 4 2000

THUNDERSTORM CHANCES STILL MAIN CONCERN FOR TODAY.

06Z SURFACE MAP HAD COLD FRONT FROM NORTHEAST NEBRASKA INTO
NORTHEAST COLORADO. RADAR TRENDS BETWEEN 06Z-07Z HAD AN INCREASE OF
THUNDERSTORMS BETWEEN NORTH PLATTE AND GRAND ISLAND ALONG AND AHEAD
OF COLD FRONT AND ON ENTRANCE REGION OF 50 KT MID LEVEL JET MAX OVER
NORTH CENTRAL AND NORTHEAST NEBRASKA. STORMS ARE PROPAGATING
SOUTHEAST INTO TONGUE OF HIGHER DEW POINTS FROM NORTH CENTRAL KANSAS
INTO SOUTH CENTRAL NEBRASKA. IF STORMS CONTINUE TO DEVELOP AND MOVE
SOUTHEAST INTO KANSAS...WILL LIKELY GO WITH SCATTERED
THUNDERSTORMS...ESPECIALLY ACROSS NORTH CENTRAL KANSAS COUNTIES THIS
MORNING. OTHER AREA OF CONVECTION MOVING OUT OF EASTERN NEBRASKA
INTO IOWA.

MODELS IN GOOD AGREEMENT WITH MOVING FRONT TO NEAR I-70 BY MID DAY
THEN OUT OF THE CWA BY LATE AFTERNOON. Q-G FORCING AHEAD OF THE
FRONT AND CAPES OF 1000-1200 J/KG...700-500 MB LAPSE RATES OF 7.5 TO
8 DEGREES ALL POINT TO KEEPING CHANCES OF THUNDERSTORMS ACROSS THE
ENTIRE CWA TODAY. AREAS NORTH OF I-70 WILL HAVE BEST CHANCE THIS
MORNING AND AREAS SOUTH THIS AFTERNOON.

MODEL RELATIVE HUMIDITY TIME SECTIONS SUGGEST AN AREA OF LOW CLOUDS
TO DEVELOP ACROSS THE CWA TONIGHT...LOOKING UPSTREAM INTO SOUTHERN
CANADA DO NOT SEE MUCH IN THE WAY OF CLOUDS. ALSO FWC GUIDANCE
SHOWING CLEAR SKIES...WILL COMPROMISE AND PERHAPS GO PARTLY CLOUDY.

CWA TO BE UNDER THE INFLUENCE OF SURFACE HIGH TO OUR NORTH AND
NORTHEAST TONIGHT AND MONDAY...WITH NORTHEAST TO EAST WINDS AND COOL
ADVECTION. HIGHS ON MONDAY TO BE ABOUT 8 TO 10 DEGREES COOLER THAN
TODAY.

FOR TODAY...TEMPERATURES WILL BE DEPENDANT UPON AMOUNT OF CLOUDS AND
PRECIPITATION. AVN/FAN GUIDANCE SEEMS TOO COOL AND LIKE WARMER FWC
AND ETA WHICH WOULD SUPPORT HIGHS NEAR 80 TO 85 FROM NORTH TO SOUTH
ACROSS THE CWA. GUIDANCE LOWS TONIGHT LOOK IN THE BALLPARK.

.TOP...NONE.

JW

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.